Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Flagstaff, AZ

May 30, 2009Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at May 30, 2009, 1:30 PM MST for Yavapai County, Arizona. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2009, 1:30 PM MST (20:30 UTC)
Expired
May 30, 2009, 2:00 PM MST
In force
30 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 115 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 2:00 PM MSTHAIL 0.881 N Prescott, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2009-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2009-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 302030
SVRFGZ
AZC025-302100-
/O.NEW.KFGZ.SV.W.0002.090530T2030Z-090530T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
130 PM MST SAT MAY 30 2009

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...PRESCOTT...CHINO VALLEY...

* UNTIL 200 PM MST

* AT 125 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PRESCOTT...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHINO VALLEY BY 200 PM MST...

SPOTTER ON THE NORTH SIDE OF PRESCOTT REPORTED NICKEL SIZE HAIL WITH 
THIS STORM. MOTORIST SHOULD BE ADVISED THAT THIS STORM IS ALSO 
CAPABLE OF PRODUCING STREET FLOODING AS WELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL DAMAGING WINDS ARE POSSIBLE WITH THIS 
STORM...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING OCCURRING WITH 
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES 
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3479 11250 3472 11227 3455 11238 3463 11258
TIME...MOT...LOC 2027Z 205DEG 9KT 3466 11244

$$
TC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 10:40 AM MST, 2 hours 50 minutes earlier.

Area forecast discussion, May 30, 10:40 AM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR ISOLD WIND THREAT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1040 AM MST SAT MAY 30 2009

.SYNOPSIS...SEASONABLE TEMPERATURES...LIGHT WINDS AND SCATTERED
AFTERNOON THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND. DRIER AND
WARMER WEATHER IS EXPECTED NEXT WEEK...WITH ONLY A SLIGHT CHANCE OF
AFTERNOON THUNDERSTORMS OVER THE MOUNTAINS.

&&

.DISCUSSION...UPPER LOW CURRENTLY (900 AM MST) CENTERED SOUTH OF LAS
VEGAS ALONG THE COLORADO RIVER WITH STORMS ALREADY OCCURRING UNDER
THE COLD POOL -16C 500 MB AIR AND WEAK DIFFLUENCE ALOFT TO THE NORTH
AND EAST OF THE UPPER LOW CENTER. ANOTHER LINE OF STORMS ARE
ORGANIZING FROM BLACK CANYON CITY NORTHWEST TO 20 MILES SOUTHWEST OF
SELIGMAN. BEST MOISTURE AND DYNAMICS WITH THIS SYSTEM IS HEADED FOR
NAVAJO AND APACHE COUNTIES AND EASTERN COCONINO COUNTIES FOR THIS
AFTERNOON. EXPECTING AN ISOLD WIND THREAT IN A FEW STRONG STORMS
ALONG WITH SOME HAIL WITH THE POSSIBILITY OF ISOLD HEAVY RAIN MAINLY
EAST OF FLAGSTAFF TO THE NEW MEXICO BORDER. THE GRIDDED FORECASTS
HAVE BEEN UPDATED TO INCREASE PRECIPITATION CHANCE THIS AFTERNOON
EAST OF FLAGSTAFF. THE ZONE FORECASTS WILL BE UPDATED SHORTLY.

&&
.PREVIOUS DISCUSSION /245 AM MST/...A WEAK LOW PRESSURE SYSTEM
CURRENTLY LOCATED ACROSS SOUTHERN CALIFORNIA WILL LIFT INTO WESTERN
ARIZONA THIS AFTERNOON AND EVENING...THEN INTO NORTHEAST ARIZONA FOR
SUNDAY. SFC DEWPOINTS THIS MORNING ARE AROUND 40F FOR OUR FORECAST
AREA...A BIT HIGHER THAN MODEL FORECASTS. WITH THE MOISTURE IN
PLACE...EXPECT SCATTERED THUNDERSTORMS BY MID DAY ALONG THE
MOUNTAINS...MOVING GENERALLY NORTHWARD AT 10-15 MPH. WE HAVE BOOSTED
STORM CHANCES UP FOR TODAY...INTO THE 30-50 PCT RANGE FOR MOST
AREAS. DRIER LOW-LEVEL AIR IS NOTED ACROSS SOUTHWEST ARIZONA WHICH
MAY AFFECT YAVAPAI COUNTY LATER TODAY...SO KEPT POPS IN THE 20-30
PCT RANGE THERE. A FEW ISOLATED STRONGER STORMS ARE POSSIBLE AS THE
LOW-LEVEL SHEAR WILL INCREASE WITH THE APPROACH OF THE LOW PRESSURE
SYSTEM. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON SUNDAY...WITH
THE BEST CHANCE SHIFTING TO THE NORTHERN THIRD OF ARIZONA NEAR THE
LOW PRESSURE SYSTEM.

FOR NEXT WEEK...A DRIER SOUTHWESTERLY FLOW WILL DEVELOP IN ADVANCE
OF A CUTOFF LOW WEST OF CALIFORNIA. A WARMING TREND IS
EXPECTED...WITH JUST ENOUGH MOISTURE LINGERING FOR A SLIGHT CHANCE
OF HIGH-BASED AFTERNOON STORMS OVER THE MOUNTAINS. TOWARD THE END OF
THE WEEK...THE CUTOFF LOW MAY MOVE CLOSE ENOUGH TO THE STATE TO
PRODUCE SOME GUSTY SOUTHWEST WINDS.

&&

.AVIATION...FOR THE 18Z PACKAGE...THROUGH 03Z SUNDAY BKN-OVC CLOUDS
TO RETURN WITH BASES AT OR ABOVE 13 KFT MSL. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP...WITH LOCAL MVFR CONDITIONS
LIKELY...PRIMARILY ACROSS COCONINO COUNTY AND THE MOGOLLON RIM.
AFTER 03Z SUNDAY PRECIPITATION TO DIMINISH...WITH SCT-BKN CLOUDS AT
OR ABOVE 14 KFT MSL REMAINING. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...FOR THE WEEKEND...A LOW PRESSURE SYSTEM OVER
SOUTHWEST ARIZONA THIS MORNING WILL KEEP MOISTURE AND ATMOSPHERIC
INSTABILITY OVER THE NORTHLAND...WITH SCATTERED DAYTIME SHOWERS AND
THUNDERSTORMS DEVELOPING AFTER 1000L TODAY. LIGHTNING ACTIVITY
LEVELS HAVE BEEN BUMPED TO 4 FOR NEARLY ALL OF COCONINO COUNTY AND
THE MOGOLLON RIM FROM LAKE MARY TO THE WHITE MOUNTAINS. WINDS WILL
BE LIGHT THROUGHOUT THE PERIOD EXCEPT NEAR THUNDERSTORMS.

MONDAY THROUGH WEDNESDAY...A GENERAL REDUCTION IN MOISTURE IS
ANTICIPATED...BUT ENOUGH WILL LINGER TO JUSTIFY KEEPING A SLIGHT
CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.....................TC/JJ
AVIATION/FIRE WEATHER......DL

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:42 AM MSTSevere Thunderstorm WarningFGZCoconino33 min
May 30, 12:37 PM MSTAreal Flood AdvisoryFGZCoconino113 min
May 30, 1:57 PM MSTSevere Thunderstorm WarningFGZYavapai33 min
May 30, 2:40 PM MSTAreal Flood AdvisoryFGZGila3 hr
May 30, 3:07 PM MSTAreal Flood AdvisoryFGZCoconino3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.